Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 112, NWS Billings, MT

June 27, 2005Wheatland County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 27, 2005, 4:29 PM MDT for Wheatland County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2005, 4:29 PM MDT (22:29 UTC)
Expired
Jun 27, 2005, 5:15 PM MDT
In force
46 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Wheatland County, MT

The radar

The Billings radar (KBLX), 117 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:48 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 27, 2:48 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT MON JUN 27 2005

.SHORT TERM...VALID FOR TUE AND WED...

MODELS IN GOOD AGREEMENT ON BRINGING TROF THROUGH AREA NEXT DAY
OR TWO...THOUGH GFS A LITTLE SLOWER OVERALL THAN NAM. WILL
GENERALLY LEAN TOWARD GFS FOR THIS PACKAGE.

STRONG S/W MOVING INTO WESTERN/SOUTHWESTERN ZONES THIS AFTERNOON.
UPPER DYNAMICS ...GOOD MOISTURE AND VEERING WIND PROFILE WILL
MAKE UP FOR LOWER CAPE VALUES THAN LAST FEW DAYS AND PROVIDE
POTENTIAL FOR SEVERE STORMS. MAIN THREAT WILL BE HAIL. ALSO A
LITTLE CONCERNED OVER POTENTIAL FOR HEAVY RAIN AS STORMS WILL BE
SLOWER MOVING THAN LAST FEW DAYS DUE TO WEAKER 700MB FLOW. FOCUS
OF ACTIVITY SHOULD SHIFT TO CENTRAL AND EAST OVERNIGHT AS S/W AND
UPPER DIVERGENCE AREA DRIFTS ACROSS AREA. WILL LINGER POPS INTO
EARLY MORNING HOURS IN NORTHEAST ZONES.

FOR TUESDAY...UPPER JET OVER AREA WITH SURFACE LOW SETTING UP
OVER NE WYOMING/NW SOUTH DAKOTA BY AFTERNOON. MORE DYNAMICS CROSS
ENTIRE REGION AS TROF MOVES OVER. CAPE VALUES AND WIND PROFILE
FAVOR SEVERE WEATHER IN FAR EASTERN ZONES...THOUGH MOST LOCATIONS
SHOULD SEE CONVECTIVE ACTIVITY. TROF AXIS LINGERS OVER AREA
WEDNESDAY BUT WITH WESTERLY FLOW AT LOW LEVELS WILL ONLY CARRY
SLIGHT CHANCE POPS AT THIS TIME. TESAR

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

EXTENDED FORECAST LOOKS IN GOOD SHAPE. UPPER TROUGH SHIFTS EAST
OF THE AREA FOR THURSDAY. A FLAT UPPER RIDGE MOVES INTO SOUTHERN
MONTANA FOR THURSDAY AS THE FLOW DRIES OUT. WEAK WAVES MOVE
ACROSS INTO THE WEST. AIRMASS DRIES OUT...SO WILL LEAVE
THUNDERSTORMS OUT OF THE FORECAST. FRIDAY REMAINS IN A ZONAL
FLOW...BUT A STRONGER WAVE INVADES...SO WILL KEEP LOW POPS IN THE
WEST. MODELS DIVERGE OVER THE WEEKEND WITH THE GFS WANTING TO
MOVE A RIDGE IN AND THE ECMWF PLACING A TROUGH BACK INTO THE
NORTHERN ROCKIES. WILL SIDE WITH THE ECMWF AT THE MOMENT...AS
PATTERN HAS BEEN PRETTY PERSISTENT WITH THE TROUGH OVER THE
WEST...AND DONT SEE ANYTHING COMING TO PROMOTE THE CHANGES THE
GFS IS ADVERTISING. HUMPHREY

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WEST AND SHIFT EAST
THROUGH THE EVENING. THE STORMS WILL LIKELY HAVE HEAVY RAIN ALONG
WITH SOME HAIL. THE STORMS WILL BE LATER TO GET INTO THE EAST.
THE STORMS WILL CLEAR THE WEST BY AROUND 04Z AND THE EAST BY 08Z.
HUMPHREY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 057/078 057/074 052/082 054/084 057/082 055/079 057/082
    64/T    42/T    00/U    00/U    02/T    02/T    20/B
LVM 046/071 047/073 049/078 051/082 051/080 050/077 052/080
    53/T    42/T    20/B    00/B    02/T    22/T    20/B
HDN 056/080 055/073 052/084 055/086 057/083 056/083 058/086
    44/T    42/T    00/U    00/U    02/T    02/T    21/B
MLS 061/084 057/073 055/083 057/088 056/086 056/084 057/087
    53/T    52/T    00/U    00/U    02/T    02/T    22/T
4BQ 060/084 057/073 053/083 055/088 057/086 055/084 058/087
    33/T    42/T    00/B    00/U    02/T    02/T    22/T
BHK 058/083 054/071 053/078 056/084 054/082 054/079 055/082
    53/T    42/T    00/B    00/B    02/T    02/T    22/T
SHR 052/085 052/076 049/079 052/083 054/082 052/081 055/084
    33/T    32/T    00/U    00/U    02/T    02/T    20/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 27, 4:00 PM MDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
400 PM MDT MON JUN 27 2005

MTZ028>030-034-035-038>042-056>058-063>068-WYZ098-099-282200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
400 PM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL
THE MAIN THREAT. HEAVY RAIN IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ031>033-036-037-282200-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
400 PM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS EVENING. A
FEW STORMS MAY BE SEVERE DURING THE EARLY EVENING WITH LARGE HAIL
THE PRIMARY THREAT. HEAVY RAIN IS ALSO POSSIBLE THROUGH THE
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AND SOME STORMS MAY
BE SEVERE DURING THE AFTERNOON AND EARLY EVENING. NO HAZARDOUS
WEATHER EXPECTED AFTER MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 27, 4:28 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
428 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             5 W LIVINGSTON          45.66N 110.67W
06/27/2005  1.00 INCH        PARK               MT   TRAINED SPOTTER

&&

JKL

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:12 PM MDTSevere Thunderstorm WarningBYZPark31 min
Jun 27, 5:10 PM MDTSevere Thunderstorm WarningBYZSweet Grass35 min
Jun 27, 5:17 PM MDTSevere Thunderstorm WarningBYZWheatland28 min
Jun 27, 5:20 PM MDTTornado WarningBYZWheatland25 min
Jun 27, 5:32 PM MDTSevere Thunderstorm WarningBYZStillwater28 min
Jun 27, 5:45 PM MDTSevere Thunderstorm WarningBYZSweet Grass14 min
Jun 27, 5:46 PM MDTSevere Thunderstorm WarningBYZWheatland29 min
Jun 27, 5:57 PM MDTSevere Thunderstorm WarningBYZCarbon33 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.